Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 20, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 1998, 12:51 PM CST for Christian County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 1998, 12:51 PM CST (18:51 UTC)
- Expired
- Apr 3, 1998, 1:25 PM CST
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Christian County, MO
The radar
The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 12:55 PM CST | Hail 0.75 | Highlandville, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
220 WUUS1 KSGF 031853 RRA SVRSGF MOC043-031925- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1251 PM CST FRI APR 3 1998 * SEVERE THUNDERSTORM WARNING FOR CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI * UNTIL 125 PM CST * SOME AREAS AFFECTED HIGHLANDVILLE SPOKANE * AT 1247 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED NEAR PONCE DE LEON OR 15 MILES SOUTHWEST OF NIXA AND WAS MOVING SOUTHEAST AT 10 MPH. NICKEL TO QUARTER SIZED HAIL HAS BEEN REPORTED WITH THESE STORMS. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. DSA/JT &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:28 AM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 3, 9:28 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR CLOUDS/TEMPS/TSRA NATIONAL WEATHER SERVICE SPRINGFIELD MO 928 AM CST FRI APR 3 1998 UPDATED ZONES DUE TO LOW CLOUDS FILTERING BACK IN/ DROPPING TEMPS AND TAKING TSRA OUT OF CENTRAL ZONES. MOST OF PRECIPITATION AROUND MCI/TOP ASSOCIATED WITH CAA. TAGGART
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 12:36 AM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 34 min |
| Apr 3, 12:37 PM CST | Severe Thunderstorm Warning | SGF | Stone | 33 min |
| Apr 3, 12:57 PM CST | Severe Thunderstorm Warning | SGF | Taney | 48 min |
| Apr 3, 1:10 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 65 min |
| Apr 3, 1:38 PM CST | Severe Thunderstorm Warning | SGF | Howell | 47 min |
| Apr 3, 2:18 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.